Progesterone : Quite a headache

About a week and a half ago, I started taking progesterone. I am currently taking 100 mg daily, which seems to be the standard starting dosage. I didn’t quite know what to expect from adding progesterone and so far the only effect has been headaches. Lots of headaches.

I had my first headache about 3-4 days after starting progesterone. They seem to come every other day and last anywhere from 6 hours to all day. The headaches remind me of tension headaches and are centered behind the eyes in and the forehead. I don’t normally suffer from headaches, so having this many so quickly is quite unusual. I am used to having one every 2-3 months, not every other day. I have made no other changes to my lifestyle or routine recently, so I can’t think of any other potential causes. I am fairly certain that the progesterone is causing these headaches.

My admittedly limited research seems to indicate that headaches are not a common side effect of progesterone. Most trans women who experience headaches attribute them to spironolactone, not progesterone. Spironolactone can cause dehydration, which can trigger headaches, however I am not taking spironolactone or any other anti-androgen. The few references to headaches from progesterone that I found all said that it was caused by taking it orally. Oral progesterone has very low bioavailability due to it being metabolized by the liver (estradiol is similar, that is why I take it sublingually instead of orally). 80-90% of the progesterone is converted to neurosteroids, which it is suggested may cause headaches (among other effects). The solution is to try another method of administration, specifically rectally. I knew a lot of trans women took progesterone rectally, but I was uncertain if the progesterone I was prescribed by my HRT provider can be taken this way. As a result, I chose to follow my provider’s instructions and take it orally.

My current plan is to continue taking progesterone orally, at least in the short term. If the headaches don’t improve in the next week or two, I will either drop it entirely or switch my administration method. I don’t know how to find out if I can use the current progesterone that I have rectally and I am wary of experimenting. However, I am more reluctant to drop it entirely, as I don’t want to miss out on the benefits of progesterone. Either way, 3-4 headaches a week just isn’t tenable in the long term. I will have to make some change if they don’t go away on their own.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: